MAUDE Adverse Event Report: CONTRACT MEDICAL INTERNATIONAL GMBH BIOTRONIK FORTRESS INTRODUCER SHEATH SYSTEM, 45CM, 6F STRAIGHT

CONTRACT MEDICAL INTERNATIONAL GMBH BIOTRONIK FORTRESS INTRODUCER SHEATH SYSTEM, 45CM, 6F STRAIGHT
Model Number FG-06551-001A
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The root cause of the incident is unknown at the time of this report.The complaint device was not returned for evaluation yet, therefore the investigation and root cause analysis could not be performed.The dhr review of the complaint lot 638952 and related subassemblies lots 638052 and 640154, there was no deviation found in the records.The devices passed all 100% in process and aql based qc inspections.The manufacturer informed manufacturing operators and qc inspectors about the complaint.The event has not caused any harm to the patient.No remedial actions were initiated at the time of this report.
 
Event or Problem Description
The customer initially provided cmi (manufacturer) with the following problem description on 07/11/2018: at the end of the procedure when the dr was withdrawing the sheath, there was resistance and the patient was complaining of 10/10 pain.As he continued to withdraw the sheath it appeared to "unravel".Pt required further analgesia and imaging to ensure that no remnants were left in the patient.On 07/18/2018, the customer provided cmi with additional information: i had a further conversation with the dr yesterday.The patients groin was very scarred and had a venous bypass graft.It tracked ok on introduction to the artery via the bypass.It was on withdrawal that the resistance was encountered.They noticed that the sheath was withdrawing (or appeared to be) but on imaging the distal opaque marker was not moving.This is when he realised that the sheath was uncoiling or "stretching" due to the resistance.He did reintroduce the dilator, however the sheath had stretched so the dilator did not reach the distal tip.It did help to withdraw the sheath further.He did require to use artery forceps to get enough traction or "grip " on the sheath to withdraw fully and this is when the sheath split into 2.He is confident that there was no parts of the sheath left in the patient.The additional information caused re-assessment of the reportability of this event.Note: the dilator was not used since the beginning of withdrawal, it was re-inserted at the time when the doctor felt the resistance.
 
Additional Manufacturer Narrative
Sample evaluation: after the return of the sample, prior to the investigation the sample was sent to the external laboratory for decontamination the returned sheath was inspected and physical damage was confirmed.The outer sheath broke which exposed the inner metal reinforcement.The tip section itself showed no sign of damages.Complaint investigation information: the customer provided cmi with information, that the dilator was not in place while the retraction of the sheath began.This is a violation of instruction in ifu, section precautions.Another violation of ifu, section warnings, was that the end user continued with withdrawing of the introducer despite the resistance without determining the cause.The factors possibly contributing to the incident: as was reported by the customer the patient has calcified lesion and the lesion length was 150mm - it is possible that the sheath got stuck in the calcified lesion; the vessel vasoconstricted (due to a vessel spasm) and therefore the introducer sheath was hard to remove from the patient.Root cause: the root cause of the incident is most likely end user error - did not follow the instruction in ifu, together with the patient conditions/anatomy attachment: (b)(4).

Brand Name
BIOTRONIK FORTRESS INTRODUCER SHEATH SYSTEM, 45CM, 6F STRAIGHT
Common Device Name
INTRODUCER SHEATH
Manufacturer (Section D)
CONTRACT MEDICAL INTERNATIONAL GMBH
lauensteiner strasse 37
dresden, germany 01277 GM
GM  01277 GM
MDR Report Key7766890
Report Number3003637635-2018-00001
Device Sequence Number227933
Product Code DYB
UDI-Device Identifier04251244500078
UDI-Public04251244500078
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K153197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model NumberFG-06551-001A
Device Catalogue Number386594
Device Lot Number638952
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Initial Date Received by Manufacturer 07/18/2018
Supplement Date Received by Manufacturer08/07/2018
Initial Report FDA Received Date08/09/2018
Supplement Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR